Approximation algorithms for feasible cut and multicut problems

  • Bo Yu
  • Joseph Cheriyan
Session 7. Chair: Michael Goemans
Part of the Lecture Notes in Computer Science book series (LNCS, volume 979)


Let G=(V, E) be an undirected graph with a capacity function u:E→ℜ+ and let S1, S2,⋯, S k be k commodities, where each Si consists of a pair of nodes. A set S of nodes is called feasible if it contains no S i , and a cut (S, ¯S) is called feasible if S is feasible. We show that several optimization problems on feasible cuts are NP-hard. We give a (4 ln 2)-approximation algorithm for the minimum capacity feasible v*-cut problem. The multicut problem is to find a set of edges F\(\subseteq\)E of minimum capacity such that no connected component of G/F contains a commodity S i . We show that an α-approximation algorithm for the minimum-ratio feasible cut problem gives a 2α(1+ln T)-approximation algorithm for the multicut problem, where T denotes the cardinality of \(\cup _i S_i\). We give a new approximation guarantee of O(t log T) for the minimum capacity-to-demand ratio Steiner cut problem; here each S i is a set of nodes and t denotes the maximum cardinality of a commodity S i .


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AD 91]
    D. Avis and M. Deza, The cut cone, L 1 embeddability, complexity, and multicommodity flows, Networks, 21 (1991), pp. 595–617.Google Scholar
  2. [BV 94]
    D. Bertsimas and R. Vohra, Linear programming relaxations, approximation algorithms and randomization: a unified view of covering problems, manuscript, 1994.Google Scholar
  3. [BTV 95]
    D. Bertsimas, C. Teo and R. Vohra, Nonlinear formulations and improved randomized approximation algorithms for multicut problems, Proc. 4th I.P.C.O, pp. 29–39, LNCS 920, Springer-Verlag, Berlin, 1995.Google Scholar
  4. [Ch 79]
    V. Chvátal, A greedy heuristic for the set-covering problem, Mathematics of Operations Research, 4 (1979), pp. 233–235.Google Scholar
  5. [DJPSY 94]
    E. Dahlhaus, D. S. Johnson, C. H. Papadimitriou, P. D. Seymour and M. Yannakakis, The complexity of multiterminal cuts, SIAM J. Computing 23 (1994), pp. 864–894.Google Scholar
  6. [GVY 93]
    N. Garg, V. Vazirani and M. Yannakakis, Approximate max-flow min-(multi)cut theorems and their applications, Proc. 25th ACM S.T.O.C., 1993, pp. 698–707.Google Scholar
  7. [GVY 94]
    N. Garg, V. Vazirani and M. Yannakakis, Multiway cuts in directed and node weighted graphs, Proc. 21st I.C.A.L.P., LNCS 820, Springer-Verlag, Berlin, 1994.Google Scholar
  8. [GM 84]
    M. Gondran and M. Minoux, Graphs and algorithms, Wiley, New York, 1984.Google Scholar
  9. [GLS 88]
    M. Grötschel, L. Lovász and A. Schrijver, Geometric algorithms and combinatorial optimization, Springer-Verlag, Berlin, 1988.Google Scholar
  10. [HFKI 87]
    S. Hashizume, M. Fukushima, N. Katoh and T. Ibaraki, Approximation algorithms for combinatorial fractional programming problems, Mathematical Programming 37 (1987), pp. 255–267.Google Scholar
  11. [HRW 92]
    F. K. Hwang, D. S. Richards and P. Winter, The Steiner tree problem, North-Holland, Amsterdam, 1992.Google Scholar
  12. [KRAR 90]
    P. Klein, S. Rao, A. Agrawal, and R. Ravi, Preliminary version in Approximation through multicommodity flow, Proc. 31st IEEE F.O.C.S., 1990, pp. 726–737.Google Scholar
  13. [KPRT 94]
    P. Klein, S. Plotkin, S. Rao, and E. Tardos, Approximation algorithms for Steiner and directed multicuts, manuscript, 1994.Google Scholar
  14. [LR 88]
    F. T. Leighton and S. Rao, An approximate max-flow min-cut theorem for uniform multicommodity flow problems with applications to approximation algorithms, manuscript, September 1993. Preliminary version in Proc. 29th IEEE F.O.C.S., 1988, pp. 422–431.Google Scholar
  15. [LLR 94]
    N. Linial, E. London and Y. Rabinovich, The geometry of graphs and some of its algorithmic applications, manuscript, April 1995. Preliminary version in Proc. 35th IEEE F.O.C.S., 1994, pp. 577–591.Google Scholar
  16. [RV 93]
    S. Rajagopalan and V. Vazirani, Primal-dual RNC approximation algorithms for (multi)-set (multi)-cover and covering integer programs, Proc. 34th IEEE F.O.C.S., 1993, pp. 322–331.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Bo Yu
  • Joseph Cheriyan
    • 1
  1. 1.Department of Combinatorics & OptimizationUniversity of WaterlooOntarioCanada

Personalised recommendations